“I simply cannot believe that so many people can be struggling to stay alive as a result of this drug without GSK knowing (and possibly suppressing) the results of their trials…”
First of all I would like to say a big thank you to the people reading this email and I hope that the information below will be of some benefit to others.
I used to live in South Africa and during a very intense period of crime (1995-1996) I was involved in 2 separate shooting incidents that I was lucky to survive, the second one occurring whilst I was the responsible adult for two of my nephews. Luckily we were not hurt. However the experience so scared me that I decided to leave South Africa and return to England, where I was born (I am now 32 years old).
I arrived in October 1996, and managed to find a job on the outskirts of London beginning 1997. I worked very well for about 6-7 months, when I noticed that I was finding it increasingly difficult to sleep, I (erringly) put this down to my age. All was relatively well until Christmas 1997, the morning after Christmas Day saw me standing outside in the snow in only my underwear burning up and unable to breathe – my first panic attack. My brother, sister-in-law and my mother not knowing what to do called the ambulance service and there I was in hospital for the first time since I was born. My brother drove me back to my flat after I had recovered and I was ok for a few days and then one morning in the shower – boom – panic attack number two. This time I knew what was happening to me so managed to keep it under control (just). Two weeks later I had another one, this one left me so dizzy that I fell down a flight of steps at a train station, not too serious luckily for me.
I decided that since I had no idea what was going on, and having NEVER ever had an illness in my life other than measles as a child and chickenpox in my early 20’s, I decided to go to a professional i.e. a doctor. This doctor, a delightful, heavily-pregnant lady listened to my story and said “it sounds like an acute anxiety disorder” and told me to register with a doctor near where I lived (I have never, ever needed a doctor in my life, except for sports injuries, cuts from falling off bikes etc.) so I duly did as I was told. I was aware that life for me was holding less and less interest, I had split with my girlfriend, the job was good, but overall things were down and I was becoming more and more easily jumpy at noises. The doctor I ended up visiting spent some time with me and recommended 40mg Seroxat per day (in the USA I am given it’s trade name is Paxil).
The horror, the horror. 2-3 days after starting, stomach problems i.e. involuntary bowel evacuation which I had put down to acute anxiety/PTSD as I was told I had, electric shocks in the head especially when moving the head from side to side or the eyes, still no sleep, breathing more difficult than before (I used to regularly run medium distance competitive runs for which I still have the medals), and so many other little things that made me into a different person, most notably violent tendencies. I got into 4 fights during that time, the fourth one was not so good because I challenged 2 guys and ended up in casualty wing of hospital with a broken nose, much to the horror of my mother who I was visiting at the time, which led to her and I not talking now for close on 4 years.
I finished my holiday and went back to work and found that I was completely unable to function properly. My employer, who was one of the most understanding people I ever had the honour and opportunity to work with, eventually made it clear that if I didn’t jump, I would be pushed. As I believe that dead wood should be cut away I readily agreed to this, even though I had nowhere to go to next. I didn’t really care however, all I was waiting for was to die. Never had I heard of anything like this before.
So I spent the next few months living off my savings and a loan from my bank, and decided that this Seroxat was probably the cause of the mushy head I had but was not sure. I had to work as I was looking after my brother and his family but in order to do that I HAD to work, so I kept on with the drug and looked for work. I had been prescribed some form of beta blocker over and above the Seroxat because the Seroxat seemed to have no real beneficial effect on me, immediately I started with them as well I felt much better simply because respiration and pulse slowed down so much I didn’t feel like I was always on the verge of another panic attack. So, I stopped taking the Seroxat immediately.
OOOPPSSS! what a nightmare! Nowhere in the literature supplied in the packaging of the drug, nor in any conversation with my doctor of the day, was there any indication of the physical pain and mental anguish that followed. I lost the plot completely, never felt anything like it. Constant electric shocks in the head and hands, wanting to die, it was awful. I started drinking to try and alleviate the pain and allow myself to sleep, bad idea I know, but the last thing I wanted to do was to take some other form of terrible chemical into my system. I stopped the beta blockers as I eventually ran out of money, at that stage I really didn’t care much about anything, most especially myself.
I went to stay with the brother, who had stayed with me, for a month or two, his exact words were “Come and stay with me and the family until you are through this” which I thought was fair given he had stayed with me for so long, however within a month his tune had changed “You have to get a job now or you cant stay” were I think his exact words, not what you want to hear when you are going through what I was, but dutifully I found a contract nearby and went back to work for 3 months. It was so difficult, it was a simple job compared to what I was doing, yet I found it so hard to do, and still the electric shocks in the brain. I still couldn’t get back into the things I enjoyed doing, all I could do was get up in the morning, go to work, leave work, go to a bar and have a couple drinks until the zinging sensation in my head was sufficiently dulled for me to try to relax, then go back to my brother’s house. My two nephews there simply could not understand why Uncle Mikey didn’t want to play any more (we always took time to do things together, bike riding etc.)
After 6 months of this I found some more simplistic part time contract work, less hours but better money per hour and I was feeling a lot better about myself and of course the serotonin levels were going up naturally, but still the zaps in the head, not constantly now but whenever there was a sudden noise near me or someone surprised me in some way (even a fork falling on a plate) but I still thought that this was probably something to do with PTSD and my disillusionment with doctors in general (unfair that it is) meant that I never went to get a second opinion.
This fluctuating state of affairs has been the norm ever since, I have been more and more into debt as I am unable now to work to the hours most people expect, yet costs are not going down so debt levels grow. Thus, we come to Monday of this week, and I see the news in England that Seroxat is now not to be given to under 18’s – I follow the link to the Seroxat Users Group website and lo! – there are hundreds of people, and a petition signed by thousands, all feeling the same symptoms, either while withdrawing from the drug or like me, up to 5 years later (I am the worst I have identified so far but believe me I am still researching) – The horror the horror! What has this drug done to us? It did nothing to me but ruin my personal life, leave me in no position to work so in serious debt.
I was so relieved to find the website I was in tears (another new trait of mine since Seroxat) and I have been actively involved with the website and others ever since.
IT IS CRITICALLY IMPORTANT that people around the world are made aware of the side effects and withdrawal effects of Seroxat(Paxil) as experienced and independently reported by so many of us. I am deeply afraid that I have been permanently affected by using this drug, if I had any idea that what has happened to me could have happened I would have stayed in South Africa and taken my chances with a quick round to the head rather than the (feared permanent) affects I am now suffering with. I am also wishing to pursue a lawsuit against GlaxoSmithKline, I simply cannot believe that so many people can be struggling to stay alive as a result of this drug without GSK knowing (and possibly suppressing) the results of their trials, surely the trials must have shown a strangely disproportionate amount of symptoms against their placebo tests, surely?
I wish anyone who reads this story the best of luck if they are on Seroxat/Paxil, if anyone has been advised to use it I would say “NO! find an alternative treatment” without hesitation, and if anyone can tell me the name of a lawyer in England that can help me try to recoup some of the tremendous financial losses of using Seroxat, I would be deeply and eternally grateful to that person.
I am so glad it was not me, everyone told me it was, very hurtful when it comes from your own family members, I feel so vindicated as a result of this week, let’s all work together to ensure that no more harm is done and reparation is made by GSK.
(more healed in the last 5 days than ever with Seroxat or the 5 years that followed)
623 total views, no views today